Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Having hair loss, fatigue, weight gain and constipation. Had metformin and finasteride. MRI confirmed pituitary microadenoma. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1481 Questions
I am a 32 year old female. Two years ago, following confusing hormone test results, I had an MRI which confirmed a pituitary microadenoma with the size of 8x6 mm. different nuerosurgeons gave different opinions after seeing the MRI, some confirmed the microadenoma and some said they see no tumor just the pituitary is a little enlarged. I went for some hormone tests. My symptoms started 4-5 years ago. Initially i started missing periods. The gynocologist put me on metformin which regulated my periods and I have been on it since four years ago. I also started having terrible acnes, hair growth on my face, hairloss, weight gain. Pcos was ruled out. I had finasteride for a year, which helped my acne problem but not my weight gain or hairloss. Since a year and a half ago i started feeling fatigued and the fatigue is very bad now, some days i have to try for hours to just lift my legs and arms and get out of bed. My prolactin was on the high side initially but in range until it went up to 800 (double the maximum normal) and i started having milk in my breast, since two months ago i am on dostinex which brought down both my prolactin and my male hormones. But my fatigue, weight problem, hairloss and constipation is getting worse so i got tested for tsh, t3 and t4 last week which all came in normal range but all on the low side. My endo says as long as they are in range its ok but doesnt low tsh and low t3, t4 mean there is something wrong with pituitary? The doctors cant make the right diagnosis. What should i do? Do i need thyroid hormone replacement to get rid of these terrible symptoms? My tsh is 0.97 (0.27-4.20), Ft4 13.3 (12-22), Ft3 2.40 (2.30-4.20)
Posted Tue, 25 Jun 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 5 hours later
It maybe worthwhile repeating the MRI study now, after at least a year has lapsed since the last one, unless you have already had sequential MRI's.
It is important to evaluate for growth hormone and/or cortisol excess, as well as cortisol and/or thyroid deficiency
Hence I recommend checking IGF1 levels along with an 8 am cortisol blood test , in addition to standard CBC and liver/kidney function tests and electrolytes. Adding T3 resin uptake and total t3 will be helpful. I also recommend doing a midnight salivary cortisol.
In general, pituitary problems can be complex so they are best managed by an endocrinologist. This is particularly true as test results can be tricky to interpret.
For more information, peruse these weblinks WWW.WWWW.WW
Above answer was peer-reviewed by
Follow-up: Having hair loss, fatigue, weight gain and constipation. Had metformin and finasteride. MRI confirmed pituitary microadenoma. Suggest? 3 hours later
Thank you doctor. I was tested last year for GH which came out above normal so they repeated the test, it again came up above normal. Then they tested IGF1 which came out normal so they said there's nothing to worry about here. I got tested for am and pm cortisole two times and both times it was high although ACTH was normal so they gave me an overnight cortisole suppression test which was normal and ruled out cushing. As for the MRI, yes the last time I did it was last September but the current endo tells me because I am taking dostinex, it definitely makes the tumor shrink (he beleives I have prolactinoma based on the high prolactin) and no point in MRI now. He says four months later (total of six months of taking dostinex) he will stop the med and two months after stopping the med I should have an MRI in order to see if the tumor is back or not. But if you recommend I have an MRI now, I will. What do you think about the tests? Do you think it is necessary to repeat any of them? Also regarding my thyroid test results, doctor, isn't it a mild secondary hypothyroidism? Because ft3 and ft4 are on the low side but tsh is also low, so doesnt it mean that pituitary isn't producing enough tsh to stimulate the thyroid gland? I am fed up with my fatigue, constipation, weight gain, ... What if I try going on a low dose thyroid med for a while and see if it makes the symptoms better? If so which med do you recommend?
Thank you for your support
Answered by Dr. Shehzad Topiwala 5 hours later
I am not recommending an MRI now. It would be according to the discretion of the treating endocrinologist.

What were your 8 am cortisol values ?

The thyroid results you are referring to are not strongly in favor of secondary hypothyroidism, and hence a trial with thyroid medication is not warranted.

However, as I mentioned earlier , pituitary conditions can be complex to manage online and require an experienced endocrinologist to handle in person
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor